Alert archive / Alabama / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 211, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at May 28, 2009, 6:09 PM CDT for Covington County, Alabama. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 28, 2009, 6:09 PM CDT (23:09 UTC)
- Expired
- May 28, 2009, 6:45 PM CDT
- In force
- 36 min
- Issued by
- NWS Mobile, AL
- Area
- Storm-based polygon
County Covington County, AL
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 11.2 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 278 J/kg
- Mixed-layer CIN
- -105 J/kg
- Mixed-layer LCL
- 942 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 2 m²/s²
- 0-3 km storm-relative helicity
- 20 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KMOB 282309
SVRMOB
ALC039-282345-
/O.NEW.KMOB.SV.W.0211.090528T2309Z-090528T2345Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
609 PM CDT THU MAY 28 2009
THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL COVINGTON COUNTY IN SOUTH CENTRAL ALABAMA...
THIS INCLUDES THE CITY OF ANDALUSIA...
* UNTIL 645 PM CDT
* AT 606 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
SANFORD...OR 7 MILES SOUTHEAST OF ANDALUSIA...AND MOVING NORTHEAST
AT 15 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
BABBIE...ONYCHA...EODA...OPP AND ESTOTHEL
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF ON OR NEAR LAKES OR RIVERS...GET OUT OF THE WATER AND MOVE
INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO
15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER
NOW. DONT BE CAUGHT ON THE WATER IN A THUNDERSTORM
&&
LAT...LON 3113 8643 3130 8652 3145 8619 3143 8618
3121 8618
TIME...MOT...LOC 2309Z 246DEG 14KT 3125 8638
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 3:16 PM CDT, 2 hours 53 minutes earlier.
Area forecast discussion, May 28, 3:16 PM CDT, 2 hours 53 minutes before
AREA FORECAST DISCUSSION...CORRECTED... NATIONAL WEATHER SERVICE MOBILE AL 316 PM CDT THU MAY 28 2009 .SHORT TERM...(TONIGHT THROUGH SUNDAY)...SFC FRONT NOW RIGHT ALONG MS-AL BORDER AND MOVING EASTWARD. PRE-FRONTAL SFC PRES TROF IS OVER OUR ERN ZONES AND ASSOC WITH THE LAST VESTIGES OF DEEPEST MOISTURE. APPARENTLY...BEHIND THE SFC PRES TROF DRY AIR IS WINNING THE BATTLE AND HAS MIXED WELL DOWN INTO BOUNDARY LAYER. PER OUR LOCAL LAPS ANALYSES...MLCAPES APPEAR TO HAVE MAXIMIZED IN THE 1500-2500 J/KG RANGE THE PAST FEW HOURS AND INITIATION HAS BEEN SCANT THUS FAR. IT IS CLEAR THAT SOME CONVECTION WILL INITIATE ALONG SEA-BREEZE OVER NW FL PANHANDLE THE NEXT FEW HOURS AND LATEST MOB WRF SUPPORTS THIS. IF CONVECTION DOES INITIATE RIGHT ALONG COLD FRONT IT WILL ALSO LIKELY DO SO EAST OF I-65 AFTER 21Z. THAT IS OUR LATEST FORECAST THINKING. SOME STORMS COULD STILL BECOME SEVERE BUT ON A VERY ISOLATED BASIS. THIS VERBIAGE WILL BE REFLECTED IN THE FORECAST. EVERYTHING CLEARS THE AREA LATE THIS EVENING...PERHAPS AS LATE AS 06-08Z TIME FRAME...AND THEN PATCHY DENSE FOG WILL FORM. LARGE SCALE SUBSIDENCE FRIDAY THROUGH SUNDAY WITH A MUCH DRIER BOUNDARY LAYER AND LIGHT NLY WINDS. HOWEVER...ABSOLUTE LOW LEVEL MOISTURE VALUES WILL BE HIGH ENOUGH TO SUPPORT ISOLATED SEA AND BAY- BREEZE TSTMS SUPPORTED BY A 10% CHANCE OF RAIN. THIS WILL ESPECIALLY BE EFFECTIVE ALONG NW FL PANHANDLE WHERE COOLER WATER COMES CLOSER TO THE COAST (ASTUTELY MENTIONED BY PREVIOUS SHIFT). ANYWAY...SMALL CHANCE POPS REFLECTED OVER COASTAL COUNTIES BOTH FRI AND SAT AFTERNOONS. DID MAKE SOME DEPARTURES FROM GUIDANCE. WENT ABOVE MAV MOS ON MAX TEMPS SATURDAY WITH NLY PBL WIND BY ABOUT 2-3 DEG (F) ON AVERAGE...ESPECIALLY WITH OFFSHORE WINDS VERY CLOSE TO BEACHES. MOSTLY CORRECTED APPARENT SYSTEMATIC ERRORS IN OTHER PERIODS. NO ADDITIONAL DEPARTURES OTRW. /23 .LONG TERM...(SUNDAY NIGHT THROUGH NEXT THURSDAY)...UPPER LEVEL RIDGING AT BEGINNING OF PERIOD GIVES WAY TO A DEVELOPING AND PROGRESSIVE SRN PLAINS TROF THAT BUILDS EWD BUT FILLS A BIT WHILE DOING SO. THIS WILL BE ENOUGH FOR RAIN CHANCES TO BE RE-INTRODUCED REGION-WIDE AS SFC RIDGE DEPARTS TO E AND RETURN FLOW BEGINS IN EARNEST ON MONDAY. IT IS WORTH NOTE THE NEW ECMWF (28.12) IS MORE PRONOUNCED AND DEEPER WITH ITS SOLUTION OF THE AFOREMENTIONED SO MUCH THAT FULL SCALE L/WAVE TROUGH DEVELOPS TO OUR W BY END OF PERIOD WITH A DEVELOPING SFC LOW OVER MS VLY REGION IN RESPONSE. AGAIN...GFS DOWNPLAYS THIS SOMEWHAT. IF THIS WERE TO EVOLVE IN THIS MANNER RAIN CHANCES COULD INCREASE QUITE A BIT FOR BOTH THU AND FRI. NO CHANGES TO EXTENDED FORECAST ATTM. /23 && .AVIATION....(18Z ISSUANCE)...ABUNDANT MOISTURE IN THE LOWER LEVELS WILL LEAD TO CIGS JUST ABOVE IFR LEVELS INTO THE EVENING WHEN A WEAK FRONT WILL USHER DRIER AIR OVER THE AREA. ANY CHANCE FOR PRECIP DEVELOPMENT THIS AFTERNOON AND EVENING WILL BE CONFINED TO ALONG AND EAST OF INTERSTATE 65. OTRW...CAVOK. /16 && .MARINE...SYSTEM PASSING NORTH OF THE AREA WILL PUSH A WEAK FRONT OVER THE AREA TONIGHT...SLOWING OVER THE MARINE FA. MORE ENERGY SWINGING SOUTHEAST OVER THE LOWER MISS RIVER VALLEY AND SOUTHEASTERN CONUS WILL GIVE THE FRONT THE FINAL WEAK PUSH TO MOVE SOUTH OF THE MARINE ZONES FRIDAY. FLOW BEHIND THE FRONT IS EXPECTED TO BE GENERALLY WEAK AS WEAKLY ORGANIZED SURFACE HIGH PRESSURE OVER EASTERN TX MOVES SLOWLY EASTWARD NORTH OF THE NORTHERN GULF COAST THROUGH THE WEEKEND. ONSHORE FLOW IS EXPECTED TO RETURN TO THE AREA BY MONDAY. /16 && .FIRE WEATHER...DRIER AIR WILL MOVE INTO THE REGION FOR FRIDAY THROUGH THE WEEKEND. LOWEST HUMIDITY EXPECTED IS STILL FORECAST TO BE BETWEEN 35 AND 40 PERCENT SATURDAY AND SUNDAY AFTERNOONS. AS PREVIOUS SHIFT MENTIONED...HIGH MIXING HEIGHTS WILL MAXIMIZE DISPERSION VALUES THE NEXT TWO AFTERNOONS ALONG WITH LOWER RH VALUES MENTIONED ABOVE. && .PRELIMINARY POINT TEMPS/POPS... MOBILE 66 88 65 90 / 20 05 05 05 PENSACOLA 69 88 66 89 / 20 10 05 10 DESTIN 71 85 70 87 / 30 05 05 05 EVERGREEN 66 89 61 90 / 30 05 05 05 WAYNESBORO 59 85 59 89 / 10 05 05 05 CAMDEN 62 86 60 89 / 10 05 10 05 && .MOB WATCHES/WARNINGS/ADVISORIES... AL...NONE. FL...NONE. MS...NONE. GM...NONE. &&
Hazardous weather outlook, May 28, 9:53 AM CDT, 8 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED... NATIONAL WEATHER SERVICE MOBILE AL 953 AM CDT THU MAY 28 2009 ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078- 079-291100- CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW- ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE- LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA- COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE BAY- COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM- COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM- WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM- WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-WAYNE-PERRY- GREENE-STONE-GEORGE- 953 AM CDT THU MAY 28 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MISSISSIPPI...SOUTHWEST ALABAMA...THE WESTERN FLORIDA PANHANDLE AND THE ADJACENT GULF COASTAL WATERS OF ALABAMA AND NORTHWEST FLORIDA. .DAY ONE...TODAY AND TONIGHT... ...SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY... A LINE OF THUNDERSTORMS IS EXPECTED TO DEVELOP WEST OF I-65 BY EARLY AFTERNOON. THE LINE WILL THEN MOVE EASTWARD ACROSS THE GULF COAST DURING THE REMAINDER OF THE AFTERNOON AND EVENING HOURS. THE PRIMARY THREAT WILL BE DAMAGING DOWNBURST WINDS. ADDITIONAL THREATS WILL BE FREQUENT LIGHTNING AND VERY HEAVY RAIN. WATERSPOUTS ARE ALSO POSSIBLE THROUGH NOON...MAINLY EAST OF MOBILE BAY AND OVER TO DESTIN. DUE TO RECENT HEAVY RAINS...MINOR RIVER FLOODING WILL CONTINUE OVER PORTIONS OF SOUTHEAST MISSISSIPPI. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF EMERGENCY MANAGEMENT AND STORM SPOTTERS FOR SEVERE WEATHER MAY BE NEEDED TODAY.
In the hours before
Special weather statement, May 28, 5:08 PM CDT, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOBILE AL 508 PM CDT THU MAY 28 2009 ALZ062-282245- UPPER BALDWIN- INCLUDING THE CITIES OF...BAY MINETTE... 508 PM CDT THU MAY 28 2009 ...A STRONG THUNDERSTORM WILL AFFECT BALDWIN COUNTY... AT 503 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRENGTHENING THUNDERSTORM 6 MILES SOUTHEAST OF CROSSROADS...MOVING EAST AT 10 MPH. THIS THUNDERSTORM WILL AFFECT AREAS IN AND AROUND... HURRICANE...CROSSROADS...CROSSROADS...CARPENTER...WHITEHOUSE FORKS AND STAPLETON THROUGH 545 PM CDT. THE PRIMARY THREATS FROM THIS STORM ARE RAIN UP TO AN INCHA NA DA HALF PER HOUR...SMALL HAIL...FREQUENT LIGHTNING...AND WIND GUSTS OF 35 TO 45 MPH. WINDS THIS STRONG COULD DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS PASSED.
The office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 7:08 PM CDT | Severe Thunderstorm Warning | MOB | Choctaw, Washington | 22 min |
| May 27, 7:40 PM CDT | Areal Flood Advisory | MOB | Choctaw | 3 hr |
| May 27, 7:50 PM CDT | Severe Thunderstorm Warning | MOB | Choctaw, Clarke, Washington | 40 min |
| May 27, 7:52 PM CDT | Flash Flood Warning | MOB | Choctaw | 2 hr |
| May 27, 9:19 PM CDT | Areal Flood Advisory | MOB | Monroe | 3 hr |
| May 28, 5:13 PM CDT | Severe Thunderstorm Warning | MOB | Baldwin, Mobile | 32 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.